Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 262, NWS North Platte, NE

August 2, 2001Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2001, 5:14 AM CDT for Boyd County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 2, 2001, 5:14 AM CDT (10:14 UTC)
Expired
Aug 2, 2001, 6:00 AM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Boyd County, NE

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 021015
SVRLBF
NEC015-021100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 AM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 600 AM CDT

* AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
  NAPER TO 17 MILES SOUTH OF LYNCH...OR ALONG A LINE EXTENDING FROM
  20 MILES WEST OF SPENCER TO 15 MILES NORTHEAST OF O'NEILL...MOVING
  NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  3 MILES EAST OF NAPER AROUND 525 AM CDT
  OVER ANOKA AROUND 530 AM CDT
  OVER GROSS AROUND 540 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY 
SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4284 9923 4293 9897 4285 9883 4279 9836
          4300 9830 4305 9917

$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:03 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 2:03 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
203 AM CDT THU AUG 2 2001

FORECAST CHALLENGE WILL BE POPS TODAY AND TONIGHT...

VORT MAX CURRENTLY IN NERN COLORADO LARGELY RESPONSIBLE FOR MCS INTO
SWRN NEBRASKA. MODELS PICKED UP ON THIS VORT MAX WELL AND MOVE IT
RATHER SLOWLY BENEATH THE UPPER RIDGE TODAY. IMMEDIATE CONCERN MAY BE
FLASH FLOOD THREAT IN LINCOLN INTO CUSTER COUNTY THE NEXT 6 HRS WITH
FFG VALUES LOW DUE TO HEAVY RAINFALL THE PAST TWO NIGHTS.

IN THE WAKE OF THE MCS CURRENTLY MOVING THROUGH SWRN NEBRASKA...THE
TIMING AND POSITION OF PRECIPITATION MAIN CONCERN TODAY AND TONIGHT
AS MAIN FRONTAL BOUNDARY REMAINS NEARLY STATIONARY. CURRENT THINKING
IS THAT MCS SHOULD DEVELOP A MESOHIGH OVER NEBRASKA TO HELP PUSH THE
BOUNDARY FURTHER SOUTH INTO KANSAS.

WILL USE A BLEND OF THE AVN AND ETA BUT WILL FAVOR THE ETA FOR ITS
MORE SOUTHERN POSITION OF VORT MAX AND QPFS THROUGH 24HRS. THE ETA
VERIFYING BEST WITH MSL PRESSURE COMPARED TO SURFACE ANALYSIS.

TODAY...MODELS INDICATE 1000-500MB RH AOA 60 PERCENT OVER MOST OF
CWFA. SUBSIDENCE IN THE WAKE OF MCS SHOULD YIELD AT LEAST PARTLY
SUNNY SKIES...ESPECIALLY OVER THE SOUTH. GUIDANCE TEMPS CLOSE AND
AGREE WELL WITH 40KM ETA NUMBERS. WITH DWPTS FCST TO BE LOWER 60S
NORTHWEST TO LOWER 70S SOUTHEAST...THIS COMBINED WITH SE WINDS AND
SOME CLOUDINESS SHOULD HOLD DOWN HIGHS A BIT TO 85 TO 90 MOST AREAS.
AFTER ONGOING MCS EXITS THE CWFA...WILL KEEP POPS LOW AT 20 PERCENT
ASSUMING SOME SUBSIDENCE PERSISTS THROUGHOUT THE DAY...VORT MAX
SLOWLY MOVING THROUGH...LINGERING BOUNDARIES...AND CWFA NORTH OF
FRONTAL BOUNDARY JUSTIFY POPS.

TONIGHT...LOOKS LIKE ONE LAST CHANCE FOR ORGANIZED CONVECTION BEFORE
DRY CONDITION SETTLE INTO NEBRASKA. ETA KEYING IN ON MCS DEVELOPING
OVER CENTRAL NEBRASKA THIS AFTERNOON AND INTO SOUTH CENTRAL NEBRASKA
TONIGHT. FELL THIS IS OVERDONE AND WILL ONLY KEEP LOW POPS SOUTHEAST
CWFA NEAR THE SURFACE BOUNDARY WHERE DEWPOINTS MAY POOL ABOVE 70 AND
BEST THETA-E ADVECTION RESIDES. IN ADDITION AS UPPER RIDGE BUILDS
INTO COLORADO...BEST CHCS FOR CONVECTION WILL SHIFT TO OUR EAST AND
SOUTHEAST.

FRIDAY...UPPER RIDGE BECOMES A DOMINANT PLAYER OVER THE REGION AS AS
WAA SETS UP ACROSS NEBRASKA. SFC BOUNDARY REMAINS NEAR THE NEBR-KS
BORDER. LOOKS TO BE VERY UNSTABLE WITH SBCAPES ABOVE 300J/KG EAST OF
LBF AND VTN. 40KM ETA SOUNDING INDICATES CAPPED ABOVE 800MB THOUGH.
ALSO NO VORT MAXES EXPECTED TO ROTATE INTO AREA UNDER UPPER RIDGE.
SOUTHEAST WIND FLOW CONTINUES WITH READINGS AROUND 90 ON FRIDAY WITH
BETTER HEATING AND LESS CLOUDS.

FRIDAY NIGHT...RELATIVELY HIGH DEWPOINTS PERSIST OVER WRN NEBRASKA TO
MINIMIZE DIURNAL SWING IN TEMPS. OTHERWISE MOSTLY CLEAR AND DRY AS
UPPER RIDGE AXIS ALIGNS ITSELF FROM NEW MEXICO THROUGH NEBRASKA.

NO CHANGES ANTICIPATED IN THE EXTENDED AS 01/00 MRF IN CLOSE
AGREEMENT WITH LATEST AVN OUT TO 120 HRS WITH UPPER RIDGE CENTER IN
WYOMING AND MAINLY DRY SATURDAY THROUGH MONDAY. HIGHS MAINLY IN THE
90S.

.LBF...NONE.

ROBERG

In the hours before

Local storm report, Aug 2, 12:48 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1248 AM CDT THU AUG 2 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 AM    4 S SUTHERLAND            NE   65 MPH TSTM WIND GUST
08/02/01   LINCOLN                        THUNDERSTORM WIND GUST
                                          MEASURED AT NPPD POWER
                                          PLANTREPORTED BY SPOTTERS

CLB
Local storm report, Aug 2, 1:23 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
123 AM CDT THU AUG 2 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 AM    2 E NORTH PLATTE          NE   64 MPH TSTM WIND GUST
08/02/01   LINCOLN                        THUNDERSTORM WIND GUST
                                          MEASURED AT THE NORTH
                                          PLATTE REGIONAL AIRPORT

CLB
Special weather statement, Aug 2, 4:02 AM CDT, 1 hour 12 minutes before
NEZ035>038-057>059-069>071-020930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 AM CDT THU AUG 2 2001

...SEVERE THUNDERSTORM WATCH FOR ARTHUR...MCPHERSON...LOGAN...
KEITH...LINCOLN...CUSTER...PERKINS...CHASE...HAYES...AND FRONTIER
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 650 HAS BEEN ALLOWED TO EXPIRE.
THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA AND THUNDERSTORMS ARE
NO LONGER ANTICIPATED.

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:24 PM CDTSevere Thunderstorm WarningLBFChase, Perkins66 min
Aug 1, 11:30 PM CDTSevere Thunderstorm WarningLBFDeuel, Keith60 min
Aug 2, 12:28 AM CDTSevere Thunderstorm WarningLBFLincoln62 min
Aug 2, 1:15 AM CDTSevere Thunderstorm WarningLBFLincoln60 min
Aug 2, 1:49 AM CDTSevere Thunderstorm WarningLBFCuster, Logan56 min
Aug 2, 4:29 AM CDTSevere Thunderstorm WarningLBFGarfield31 min
Aug 2, 4:43 AM CDTSevere Thunderstorm WarningLBFHolt, Wheeler62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.